Author(s): Banac S, Persi M, Cvijovi K
Abstract Share this page
Abstract Glucocorticoids may be useful as short-term palliative therapy for acute exacerbations of Crohn disease. When glucocorticoids are used for longer than brief periods, even in moderate dosages, they can produce a variety of adverse effects, including steroid diabetes. Two boys were treated with methylprednisolone due to acute exacerbations of Crohn disease. After five and six weeks of continuous oral administration of methylprednisolone, the boys developed steroid diabetes. Diabetic symptoms dominated the clinical presentation but there was no tendency towards diabetic ketoacidosis. Reduction of methylprednisolone dosage rather than insulin therapy resulted in better control of glycemia. Frequent blood glucose monitoring is recommended in children on prolonged therapy with glucocorticoids. Steroid diabetes experienced by the reported cases may be a marker for the onset of diabetes in their adulthood.
This article was published in Acta Med Croatica
and referenced in Pediatrics & Therapeutics